Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS Topeka, KS

July 6, 2004Douglas County, Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 6, 2004, 4:50 AM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 4:50 AM CDT (09:50 UTC)
Expired
Jul 6, 2004, 7:45 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 060950
FFWTOP
KSC045-087-177-061245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
450 AM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 745 AM CDT

* AT 449 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINFALL OF 2 TO 3 INCHES HAS FALLEN OVER THE WARNED 
AREA. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA AND 
PRODUCE UP TO AN ADDITIONAL INCH OF RAINFALL EARLY THIS MORNING. 

* LOCATIONS IMPACTED INCLUDE...
  GRANTVILLE
  PERRY LAKE
  MCLOUTH
  MERIDEN
  ROSSVILLE
  SILVER LAKE
  WILLARD
  PERRY
  WILLIAMSTOWN
  LECOMPTON
  OSKALOOSA
  TOPEKA

LAW ENFORCEMENT HAS REPORTED ISOLATED FLOODING OF ROADS WITH WATER 
FLOWING OVER THEM AS DEEP AS A FOOT IN PARTS OF SHAWNEE COUNTY.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3897 9519 3895 9509 3876 9507 3874 9549
      3887 9551 3887 9586 3889 9592 3920 9597
      3923 9519

$$
2 follow-up statements
000 
WGUS73 KTOP 061114
FFSTOP
KSC045-087-177-061245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
613 AM CDT TUE JUL 6 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 AM CDT FOR DOUGLAS...
SHAWNEE AND SOUTHERN JEFFERSON COUNTIES...

AT 610 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING IN NORTHWEST SHAWNEE COUNTY ABOUT 2 MILES NORTHWEST OF 
ROSSVILLE ON HALL ROAD. FLOODING ALSO CONTINUES IN SOUTHERN 
JEFFERSON COUNTY ON HIGHWAY 24 AND ON 23 RD STREET IN LAWRENCE. 

RAIN WAS ENDING IN THE WARNED AREA...BUT FLOODING IS EXPECTED TO 
CONTINUE THROUGH 745 AM.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER 
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3897 9519 3895 9509 3876 9507 3874 9549
      3887 9551 3887 9586 3889 9592 3920 9597
      3923 9519

$$
000 
WGUS73 KTOP 061250
FFSTOP
KSC045-087-177-061300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
750 AM CDT TUE JUL 6 2004

...THE FLASH FLOOD WARNING FOR DOUGLAS...SHAWNEE AND SOUTHERN 
JEFFERSON COUNTIES HAS EXPIRED...

FLOOD WATERS HAVE RECEDED IN THE WARNED AREA THUS THE FLASH FLOOD
WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 3897 9519 3895 9509 3876 9507 3874 9549
      3887 9551 3887 9586 3889 9592 3920 9597
      3923 9519

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 4:15 AM CDT, 35 minutes earlier.

Area forecast discussion, Jul 6, 4:15 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT WED JUL 6 2004

.DISCUSSION...
THERE HAS BEEN NO BASIC CHANGE TO THE FORECAST PHILOSOPHY. THE NEXT
CHANCE FOR THUNDERSTORMS LOOKS TO BE TONIGHT. MODELS CONTINUE TO
SHOW STRONG WARM AIR AND MOISTURE ADVECTION WITH A SURFACE BOUNDARY
OVER THE CWA. WILL STAY WITH POPS OF 30-40%. LATEST CONVECTIVE
OUTLOOK HAS SLIGHT RISK FOR THE WHOLE CWA WITH STRONG WINDS AND HAIL
LIKELY THE MAIN THREAT. THERE COULD BE SOME PRECIP LINGER INTO THE
MORNING THURSDAY OVER THE EASTERN PART OF THE CWA BUT EXPECT MOST OF
THE PRECIP TO BE EAST OF THE FORECAST AREA BY THURSDAY AFTERNOON.

UNDER A SOUTHERLY RETURN FLOW TODAYS HIGHS SHOULD REACH THE LOWER TO
MID 80S...AND AROUND 90 FOR THURSDAY.

FOR THE EXTENDED...WILL KEEP FRIDAY DRY. SLIGHT CHANCE POPS HELD
BACK...AS IN PREVIOUS FORECAST...UNTIL FRIDAY NIGHT AND SATURDAY AND
CONFINED TO THE NORTHERN COUNTIES OF THE CWA. HAVE CONTINUED WITH
SOME LOW CHANCE POPS FOR SATURDAY NIGHT...BUT TRIMMED BACK AREAL
COVERAGE OF POPS FOR SUNDAY. UPPER RIDGING COMES INTO PLAY DURING
THE WEEKEND AND THE ATMOSPHERE MAY BE CAPPED. STAYED WITH THE DRY
FORECAST FOR SUNDAY NIGHT THROUGH TUESDAY WITH CAPPING POSSIBILITY
LIKELY IF GFS IS CORRECT. HAVE ALSO KEPT HIGHS IN THE LOWER AND MID
90S FOR FRIDAY THROUGH TUESDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

34
Hazardous weather outlook, Jul 6, 4:37 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
437 AM CDT TUE JUL 6 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-072200-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
437 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINS SOUTH OF INTERSTATE 70 THIS MORNING MAY LEAD TO FLASH
FLOODING IN SOME AREAS. BY AFTERNOON RAINS SHOULD END.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN WEDNESDAY
NIGHT. IF ANY THUNDERSTORMS DEVELOP THEY COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE HALF INCH.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 6, 3:25 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT TUE JUL 6 2004

KSZ011-012-022>024-026-036>040-054>056-058-059-061300-
ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-LYON-
MORRIS-NEMAHA-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...JUNCTION CITY...
LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA
325 AM CDT TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH NUMBER 575 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  NEMAHA                BROWN                 JACKSON
  RILEY                 POTTAWATOMIE          JEFFERSON
  GEARY                 SHAWNEE               WABAUNSEE
  DOUGLAS               MORRIS                OSAGE
  LYON                  FRANKLIN              COFFEY
  ANDERSON

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               OTTAWA                LAWRENCE
  JUNCTION CITY         TOPEKA                MANHATTAN
  HIAWATHA
Local storm report, Jul 6, 3:40 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND GST     ADMIRE                  38.64N 96.10W
07/06/2004  60 MPH           LYON               KS   TRAINED SPOTTER

0322 AM     TSTM WND GST     3 W OSAGE CITY          38.63N 95.88W
07/06/2004  60 MPH           OSAGE              KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 6, 3:46 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0344 AM     FLASH FLOOD      ST. MARYS               39.19N 96.07W
07/06/2004                   POTTAWATOMIE       KS   LAW ENFORCEMENT

            WATER COVERING HWY 24

&&

SMB
Local storm report, Jul 6, 3:52 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND GST     OSAGE CITY              38.63N 95.83W
07/06/2004  60 MPH           OSAGE              KS   LAW ENFORCEMENT

&&

SMB
Local storm report, Jul 6, 4:13 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
413 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND GST     5 SE TOPEKA             39.00N 95.61W
07/06/2004  60 MPH           SHAWNEE            KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 6, 4:14 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0408 AM     TSTM WND GST     GRANTVILLE              39.08N 95.56W
07/06/2004  60 MPH           JEFFERSON          KS   LAW ENFORCEMENT

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:57 PM CDTSevere Thunderstorm WarningTOPCloud63 min
Jul 6, 12:50 AM CDTSevere Thunderstorm WarningTOPOttawa40 min
Jul 6, 12:55 AM CDTFlash Flood WarningTOPCloud3 hr
Jul 6, 1:51 AM CDTSevere Thunderstorm WarningTOPDickinson54 min
Jul 6, 1:58 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee62 min
Jul 6, 2:05 AM CDTSevere Thunderstorm WarningTOPClay, Geary, Pottawatomie, Riley55 min
Jul 6, 2:27 AM CDTSevere Thunderstorm WarningTOPMorris48 min
Jul 6, 3:05 AM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee40 min
Jul 6, 3:17 AM CDTFlash Flood WarningTOPClay, Pottawatomie, Riley3 hr
Jul 6, 3:29 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee46 min
Jul 6, 3:34 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee41 min
Jul 6, 3:55 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson50 min

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.